SILVER SPRING, Md. Patients taking a common drug for treating high cholesterol may be at increased risk of muscle injury, the Food and Drug Administration warned Friday.
The FDA warned patients and healthcare professionals of the risk of muscle injury, also known as myopathy, in patients taking simvastatin in the 80-mg strength. Though muscle injury is a side effect common among all statins, the agency said patients taking higher doses of simvastatin run a higher risk. Of particular concern is the risk of rhabdomyolysis, a severe form of myopathy that can lead to kidney damage, kidney failure and sometimes death.
Merck originally marketed simvastatin under the brand name Zocor, and it is now available as a generic from several suppliers. It’s also an active ingredient in several other cholesterol-lowering drugs, including the Merck’s Vytorin (ezetimibe and simvastatin) and Simcor (niacin and simvastatin), marketed by Abbott and Solvay Pharmaceuticals. All formulations of Simcor contain only 20 mg of simvastatin, though Vytorin is available with 80 mg, according to an FDA database.
“Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available,” FDA Division of Metabolism and Endocrinology Products deputy director Eric Colman said in a statement. “It’s important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy.”